Nebraska, 2017

Hail and Damaging Winds in Nebraska, October 1, 2017

October 1, 2017 · NWS GID · 9 events in 4 counties and zones

October got off to an active start, with the first event unfolding between the evening of Sunday the 1st and the pre-dawn hours of Monday the 2nd as thunderstorms rumbled across the vast majority of South Central Nebraska in generally west-to-east fashion. While the bulk of this activity was sub-severe, some of the initial storms yielded a smattering of large hail and damaging wind reports…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

October got off to an active start, with the first event unfolding between the evening of Sunday the 1st and the pre-dawn hours of Monday the 2nd as thunderstorms rumbled across the vast majority of South Central Nebraska in generally west-to-east fashion. While the bulk of this activity was sub-severe, some of the initial storms yielded a smattering of large hail and damaging wind reports primarily within Dawson and Gosper counties. The most significant ground-truth reports featured estimated 75 MPH winds near Johnson Lake, which downed large tree branches and blew off a portion of a grain bin roof. Otherwise, there were several instances of penny to quarter size hail in that same general area, including in and near communities such as Lexington, Overton and Elm Creek. Well to the southeast of the primary zone of severe activity, a completely separate, isolated storm lifting northeast from Kansas dropped quarter size hail in far southern Webster County near Guide Rock. Rainfall-wise, the majority of the 24-county area tallied between 0.50-1.50, with one of the isolated higher totals featuring 2.20 southwest of Ravenna.

Breaking down timing and evolution, the most intense storms of the evening impacted the local area between 7:30-10:00 p.m. CDT. Initially, a cluster of strong-to-severe cells spread into the Dawson/Gosper counties area from the west, yielding the majority of wind/hail reports. With time, this cluster expanded/merged into other activity to its northeast and southwest, forming a nearly solid line of gradually-weakening convection that marched across the majority of South Central Nebraska before departing eastward after midnight. Separate from the main action, an isolated supercell storm drifted across portions of Webster/Nuckolls counties mainly between 8:30-10:00 p.m. CDT before dissipating. However, this long-lived storm had waned in intensity even before reaching far southern Nebraska, after initiating hours earlier in northwest Kansas.

In the mid-upper levels, this was a rather favorable early-fall severe weather setup, as small-scale disturbances overspread the Central Plains in enhanced southwesterly flow, rotating around the periphery of a large scale trough anchored over the Northern Rockies. At the surface, afternoon and evening storms first developed west of the local area, focused along both a cold front stretched through western/northern Nebraska and also northeast of low pressure centered over eastern Colorado. Breezy southerly winds ushered in an increasingly moist and unstable airmass, with dewpoints climbing into the upper 50s-low 60s F. Shortly before severe storms moved in during the evening, mesoscale analysis featured around 1000 J/kg mixed-layer CAPE and effective deep-layer shear around 50 knots. Storm organization was aided by a southerly low level jet accelerating to 50-60 knots at 850 millibars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 1, 5:41 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Oct 1, 5:41 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
641 PM CDT Sun Oct 1 2017

.SHORT TERM...(This evening through Monday Night)
Issued at 225 PM CDT Sun Oct 1 2017

An active weather pattern is expected across the local area
through the short term periods. With clearing to our west this
afternoon...instability has been building ahead of an approaching
cold front. Currently this front extends from near O'Neill
Nebraska southwest into eastern Colorado. Can already see some
cumulus starting to develop along the boundary...although nothing
has yet to really take off. That said...with plenty of
instability...effective shear values of 35 to 40 kts...and
forcing from the front...think that it is only a matter of time
before strong convection begins to initiate.

With the aforementioned parameters...have no trouble imagining
that organized convection will develop...with the potential for
large hail...strong thunderstorm wind gusts...as well as an
isolated tornado or two. Will continue to monitor...but think that
this convection will initiate to our west around 4 PM or 5
PM...making it to our western fringes by early evening...and
spreading east across the forecast area during the mid evening
through overnight hours. Short term model guidance is in fair
agreement with this...with both the HRRR/RAP developing a line of
thunderstorms and taking it east later this evening. With a
developing LLJ on the warm side of this boundary...expect
convection to persist through much of the overnight hours...but
with the best potential for severe storms coming primarily before
midnight.

With the cold front expected to stall across the local area
tomorrow...expect a fairly good temperature gradient to develop by
afternoon...with highs in the lower 60s forecast for our
north...and mid 80s forecast across out southeast. This front
should also become a focal point for convection during the late
afternoon and evening hours...with another chance for strong or
marginally severe thunderstorms late in the day tomorrow. While
severe potential does not look as great tomorrow...expect at least
the potential for marginally severe hail and 60 mph winds gusts
with the strongest storms through the evening hours.

.LONG TERM...(Tuesday through Sunday) Issued at 225 PM CDT Sun
Oct 1 2017

Continued unsettled weather is expected through much of the
extended periods as a cold front meanders across the local area.
This should keep temperatures near or slightly below
normal...with multiple chances for showers and a few thunderstorms
across parts of the local area...although severe weather appears
unlikely at this time. The main frontal boundary will eventually
shift southeast of the local area by next weekend...with dry
conditions and a return to above normal temperatures returning
next Saturday afternoon and Sunday.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 635 PM CDT Sun Oct 1 2017

Scattered severe thunderstorms across western KS and NE will
continue eastward into the evening, eventually impacting both TAF
sites, but also gradually decreasing in intensity.

The HRRR model is handling the ongoing convection very well, so I
have leaned on it heavily for this TAF issuance. The HRRR fills
the ongoing storms into a well defined line that moves
southeastward. This makes sense given the increasing low-level
jet. As such I have included a brief period of prevailing TS at
both sites.

Some LLWS is also expected before the boundary passes through the
area tonight. Behind this boundary, we could see cloud ceilings
drop into the MVFR category into Monday morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Mangels
Hazardous weather outlook, Oct 1, 1:24 PM CST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
224 PM CDT Sun Oct 1 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021930-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
224 PM CDT Sun Oct 1 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This afternoon and tonight.

There is a chance for strong to severe thunderstorms this
afternoon and evening. The best chance for severe thunderstorms
will between 6 pm and midnight...and primarily west of highway
281. The main severe weather threats include hail to the size of
Tennis balls...70 mph winds...as well as an isolated tornado or
two.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There are multiple chances for thunderstorms across the local
area through the middle of the upcoming work week. The best chance
for any strong or severe thunderstorms will be along a cold
front during the afternoon and evening hours Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected for areas mainly west of highway
281 later this afternoon or evening. Any reports of large
hail...strong thunderstorm wind gusts...or funnel clouds would be
very much appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, Oct 1, 7:00 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
800 PM CDT SUN OCT 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             KENSINGTON              39.77N 99.03W
10/01/2017  M2.00 INCH       SMITH              KS   TRAINED SPOTTER

            PING PONG BALL TO EGG SIZED HAIL.

&&
Local storm report, Oct 1, 7:10 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
810 PM CDT SUN OCT 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             AGRA                    39.76N 99.12W
10/01/2017  E1.25 INCH       PHILLIPS           KS   PUBLIC

            PICTURE OF HAIL POSTED ON TWITTER.

&&

MANGELS
Special weather statement, Oct 1, 7:14 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Hastings NE
814 PM CDT SUN OCT 1 2017

NEZ060-072-020200-
Dawson NE-Gosper NE-
814 PM CDT SUN OCT 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOSPER AND DAWSON
COUNTIES UNTIL 900 PM CDT...

At 813 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Willow Island to 9 miles northwest of Eustis to
near Moorefield to near Stockville. Movement was east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lexington, Cozad, Gothenburg, Sumner, Eddyville, Willow Island,
Johnson Lake and Farnam.

This includes Interstate 80 between mile markers 209 and 242.

A tornado watch remains in effect until 1100 PM CDT for south central
Nebraska.

LAT...LON 4105 10022 4105 9949 4081 9953 4066 9969
      4057 9998 4070 9998 4070 10022
TIME...MOT...LOC 0113Z 256DEG 24KT 4089 10005 4078 10014 4067 10029
4056 10045

Rossi
Local storm report, Oct 1, 7:20 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
820 PM CDT SUN OCT 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             4 WNW KIRWIN            39.68N 99.20W
10/01/2017  E1.75 INCH       PHILLIPS           KS   FIRE DEPT/RESCUE

            HAIL COVERING ROAD AND IN DITCHES. TIME
            ESTIMATED FROM RADAR.

&&

MANGELS
Local storm report, Oct 1, 7:24 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
824 PM CDT SUN OCT 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             KENSINGTON              39.77N 99.03W
10/01/2017  E1.75 INCH       SMITH              KS   STORM CHASER

            FROM TWITTER.

&&

MANGELS
Special weather statement, Oct 1, 7:45 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
845 PM CDT SUN OCT 1 2017

NEZ060-061-073-074-020230-
Buffalo NE-Phelps NE-Kearney NE-Dawson NE-
845 PM CDT SUN OCT 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHELPS...NORTHERN
KEARNEY...BUFFALO AND SOUTHEASTERN DAWSON COUNTIES UNTIL 930 PM
CDT...

At 845 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Overton to near Minden. Movement was
northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Kearney, Minden, Gibbon, Ravenna, Shelton, Elm Creek, Overton,
Odessa, Pleasanton, Amherst, Riverdale and Poole.

This includes Interstate 80 between mile markers 245 and 292.

A tornado watch remains in effect until 1100 PM CDT for south central
and central Nebraska.

A severe thunderstorm watch remains in effect until 100 AM CDT for
south central and central Nebraska.

LAT...LON 4105 9917 4105 9872 4063 9872 4047 9901
      4069 9963
TIME...MOT...LOC 0145Z 228DEG 44KT 4071 9948 4055 9903

Billings Wright

The radar

The Grand Island radar (KUEX), 124 km away, was scanning. The volume nearest the first event began at 01:52 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gosper

When
October 1, 7:50 PM CST
Where
Gosper County, 1.39 mi SE of Johnson Res
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.688, -99.829

Wind gusts estimated to be near 60 MPH resulted in some tree limbs of 2-3 inches in diameter being downed.

Thunderstorm Wind, Dawson

When
October 1, 7:50 PM CST
Where
Dawson County, 4.67 mi SW of Lexington Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
40.730, -99.830

Wind gusts estimated to be near 75 MPH resulted in some scattered irrigation pipes and larger tree limbs downed in the area. A section of roof from a grain bin was also removed by the wind.

Hail, Buffalo

When
October 1, 7:55 PM CST
Where
Buffalo County, 2 mi S of Kearney
Measured
0.75 in hail
Reported by
Social Media
Coordinates
40.671, -99.080

Hail, Dawson

When
October 1, 8:03 PM CST
Where
Dawson County, 3 mi N of Overton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.773, -99.530

Hail, Dawson

When
October 1, 8:05 PM CST
Where
Dawson County, Lexington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.780, -99.730

Hail, Webster

When
October 1, 8:15 PM CST
Where
Webster County, 2 mi SW of Guide Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.059, -98.357

Hail, Dawson

When
October 1, 8:20 PM CST
Where
Dawson County, Overton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.730, -99.530

Hail, Gosper

When
October 1, 8:25 PM CST
Where
Gosper County, 7.89 mi SSE of Smithfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.470, -99.690

Hail, Buffalo

When
October 1, 8:28 PM CST to 8:29 PM CST
Where
Buffalo County, Elm Creek to 2 mi S of Elm Creek
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.720, -99.370

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 722696, 722697, 722688, 722689, 722690, 722691, 722692, 722693, 722694.